By Johan Y. Cohen and Amélie Guilbault
Due to the stringent regulatory environment for therapeutics, common side-effects of drugs in the general population are largely well-documented. This is however less the case with certain patient subgroups who may exhibit significant adverse responses to therapeutics that are otherwise well-tolerated. We report a case of psychosis induced by exposure to a commonly prescribed drug to treat muscle spasms and associated pain cyclobenzaprine (Flexeril®). Cyclobenzaprine is structurally very similar to tricyclic anti-depressants, such as amyltriptine. While it is well known that agitation caused by cyclobenzaprine is not an uncommon occurrence in the elderly, there have also been sporadic reports of significant psychosis in association with the use of cyclobenzaprine in younger patients. We report a case of reversible mania in a susceptible 44-year-old patient with a lengthy history of mild borderline personality and bipolar disorder. Shortly after being treated with cyclobenzaprine for pain due to a minor injury, this patient exhibited significant signs of mania although these signs were readily reversible upon termination of the treatment with cyclobenzaprine. The patient’s severe adverse reaction to this normally innocuous drug adds weight to the notion that there is reason for caution with its prescription for potentially susceptible patient subgroups.